Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 382, NWS Jackson, MS

August 20, 20186 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2018, 7:18 PM CDT for 6 counties in Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2018, 7:18 PM CDT (00:18 UTC)
Expired
Aug 20, 2018, 8:15 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Carroll County, MS, Holmes County, MS, Humphreys County, MS, Leflore County, MS, Sunflower County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 114 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1994 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:53 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 20, 6:53 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
653 PM CDT Mon Aug 20 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Showers and thunderstorms will bring brief IFR conditions, gusty
winds, and lightning to GLH/GWO through 3 UTC with some potential
of thunderstorms making it to CBM/GTR/HKS/JAN corridor between 2
and 4 UTC before convection diminishes a great deal in the
overnight hours. Still cannot ruled out some late night showers
and stray storms at MEI/NMM/PIB/HBG and PIB/HBG sites could
actually experience a better chance at showers and storms during
the morning hours tomorrow before most of the convection clears to
the south by tomorrow afternoon. Winds will range from the south
through west at all sites through tomorrow with gusts at the
surface, even away from storms, up to 20 mph at times. Otherwise,
expect patchy MVFR to locally IFR conditions late tonight through
roughly 15 UTC tomorrow morning around the region, mainly due to
low clouds. /BB/

&&

.DISCUSSION...

Tonight: Mid level cold core low spinning about over northern MO
at the moment with its attendant cold front moving across
northwest AR. High theta-e air continues to pool in advance of
this boundary over eastern AR where surface dewpoints remain in
the mid to upper 70s. While vertical totals are only in the mid
20s, MLCAPEs are running from 3000-3500 J/kg. Convective line is
expected to initiate over eastern AR in the next few hours as the
boundary plows into this airmass. Thunderstorms look to become
quite robust as they approach the MS river around sunset as deep
layer shear increases from around 20 to near 40 knots. Robust
storms will move across northwest portions during the evening
eventually bisecting the forecast area by midnight. Thereafter,
the line will diminish with isolated storms continuing to impact
the area overnight.

Tuesday: The front will continue to traverse southeast portions of
the area Tuesday with scattered to numerous showers and
thunderstorms developing in advance, especially with heating during
the afternoon. To the northwest behind the front, drier air will
continue to spread into the area as dewpoints fall into the
60s./26/

Tomorrow night through Monday...

The long term forecast period will be relatively quiet as well
defined ridging dominates the weather pattern over the southern
states. The cold front responsible for today's storms is progged to
be south of the area by tomorrow tonight with drier air filtering in
behind it. Surface dewpoints are expected to drop into the 60s with
PWATs falling to near 1". The lower dewpoints combined with clear
skies and calm winds will result in decent radiational cooling
potential during late week with overnight lows dropping into the mid
to low 60s. Daytime highs will start off in the low 90s and
gradually warm into the weekend with highs topping out in the mid
90s as the ridge becomes centered overhead. Dry northwest flow will
keep the forecast dry through the rest of the week before isolated
to scattered diurnally driven convection returns by the weekend. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  91  68  89 /  37  11   3   0
Meridian      73  91  69  90 /  20  22   4   0
Vicksburg     72  92  68  90 /  68   3   2   0
Hattiesburg   75  91  70  92 /  14  40   5   0
Natchez       73  93  69  90 /  46  19   4   0
Greenville    70  89  67  86 /  62   2   1   0
Greenwood     71  87  67  88 /  85   4   2   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/26/BB
Hazardous weather outlook, Aug 20, 2:38 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
238 PM CDT Mon Aug 20 2018

ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041-
211945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-
Issaquena-Sharkey-
238 PM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Severe thunderstorms will be possible late this afternoon into
this evening as a cold front moves into the area. Damaging wind
gusts and up to quarter size hail will be the main severe weather
threats. A tornado cannot be ruled out.

A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop through tonight. Two to
three inches an hour rainfall rates will be common where the
heaviest storms occur which could easily lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ016-023>026-MSZ028>033-036>039-042>045-047>050-053-054-059-
211945-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-
Noxubee-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-
Claiborne-Copiah-Jefferson-
238 PM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Isolated severe thunderstorms will be possible mainly this
evening as a cold front moves into the area. Damaging wind gusts
and up to quarter size hail will be the main severe weather
threats.

A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop through tonight. Two to
three inches an hour rainfall rates will be common where the
heaviest storms occur which could easily lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ046-051-052-055>058-060>066-072>074-211945-
Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
238 PM CDT Mon Aug 20 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and south central
Mississippi.

.DAY ONE...Tonight and Tuesday

FLOODING
THREAT...Limited
TIMING...Tonight

A very moist airmass will continue to promote heavy rainfall and
flooding in thunderstorms that develop through tonight. Two to
three inches an hour rainfall rates will be common where the
heaviest storms occur which could easily lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 20, 6:12 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
612 PM CDT MON AUG 20 2018

MSZ025>027-210015-
Carroll MS-Grenada MS-Leflore MS-
612 PM CDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL...GRENADA
AND NORTHEASTERN LEFLORE COUNTIES THROUGH 715 PM CDT...

At 612 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holcomb, or 10 miles west of Grenada, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Grenada, Leflore, Jefferson, Money, Gore Springs, Sunnyside, Elliott,
Avalon, Bew Springs, Misterton and Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3387 8977 3387 8951 3368 8951 3368 8978
      3359 8979 3359 9037 3370 9030 3370 9027
      3374 9024 3372 9022 3372 9014 3381 9014
      3381 8998 3382 8998 3382 8993 3390 8992
      3390 8977
TIME...MOT...LOC 2312Z 271DEG 30KT 3376 8999

DL
Special weather statement, Aug 20, 6:42 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
642 PM CDT MON AUG 20 2018

MSZ018-019-210015-
Sunflower MS-Bolivar MS-
642 PM CDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND
SOUTHEASTERN BOLIVAR COUNTIES UNTIL 715 PM CDT...

At 642 PM CDT, Meteorologists were tracking a strong thunderstorm
near Shaw, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Shaw around 645 PM CDT.
  Cleveland and Boyle around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3353 9086 3362 9092 3381 9067 3363 9052
TIME...MOT...LOC 2342Z 238DEG 29KT 3363 9082

TW
Local storm report, Aug 20, 6:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     OAK GROVE               32.86N 91.39W
08/20/2018                   WEST CARROLL       LA   LAW ENFORCEMENT

            MULTIPLE TREES DOWN THROUGHOUT THE PARISH.

&&

DC
Local storm report, Aug 20, 6:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
647 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 N BASTROP             32.79N 91.91W
08/20/2018                   MOREHOUSE          LA   EMERGENCY MNGR

            FEW TREES & LARGE LIMBS DOWNED SCATTERED
            THROUGHOUT THE PARISH.

&&

DC
Local storm report, Aug 20, 7:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
711 PM CDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     3 NNE METCALFE          33.49N 90.99W
08/20/2018  M43 MPH          WASHINGTON         MS   ASOS

            MEASURED AT GREENVILLE MID-DELTA REGIONAL
            AIRPORT.

&&

TW
Special weather statement, Aug 20, 7:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
711 PM CDT MON AUG 20 2018

LAZ007-008-015-210115-
Morehouse LA-Richland LA-West Carroll LA-
711 PM CDT MON AUG 20 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MOREHOUSE...
NORTHERN RICHLAND AND SOUTHWESTERN WEST CARROLL PARISHES THROUGH 815
PM CDT...

At 710 PM CDT, Meteorologists were tracking strong thunderstorms
between Bastrop and Rayville, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rayville, Start, Delhi, Warden, Holly Ridge, Darnell, Epps,
Collinston, Pioneer and Oak Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3275 9135 3272 9137 3269 9138 3269 9140
      3261 9139 3258 9145 3257 9143 3254 9144
      3253 9147 3249 9149 3243 9147 3243 9149
      3246 9194 3249 9193 3252 9190 3260 9193
      3266 9191 3266 9194 3270 9197 3271 9197
TIME...MOT...LOC 0010Z 277DEG 36KT 3260 9177

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:06 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren, Yazoo54 min
Aug 20, 7:32 PM CDTSpecial Weather StatementJANGrenada43 min
Aug 20, 7:45 PM CDTSevere Thunderstorm WarningJANClay30 min
Aug 20, 7:56 PM CDTSpecial Weather StatementJANHinds49 min
Aug 20, 7:56 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo42 min
Aug 20, 8:09 PM CDTSpecial Weather StatementJANAttala, Carroll, Montgomery51 min
Aug 20, 9:23 PM CDTSpecial Weather StatementJANClay52 min
Aug 20, 7:11 PM CDTSpecial Weather StatementJANRichland64 min
Aug 20, 7:50 PM CDTSevere Thunderstorm WarningJANRichland55 min
Aug 20, 8:30 PM CDTSevere Thunderstorm WarningJANRichland30 min
Aug 20, 8:49 PM CDTSpecial Weather StatementJANFranklin41 min
Aug 20, 9:02 PM CDTSpecial Weather StatementJANRichland28 min
Aug 20, 9:33 PM CDTSpecial Weather StatementJANFranklin, Tensas57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.